A 49-year old male is transported to your Emergency Department complaining of “tightness” in his chest. He is slightly pale. His skin is warm and dry. He is alert and responsive. His blood pressure is 130/88, and his pulse is 46, strong and regular. He has IV access, and is attached to the ECG monitor which shows sinus rhythm with ST segment elevation in lead II. A stat 12-lead ECG shows 4-6mm ST segmental elevation in leads II, III and aVF. The onset of the patient’s symptoms is less than 30 minutes ago. A member of the team suggests that it would be proper to administer 0.5mg of atropine sulfate I.V. to treat the bradycardia.
The cath lab crew advises they are ready to receive the patient. While transporting the patient for angiography and possible PCI, a nitroglycerin (NTG) infusion is titrated. On arrival to the lab, the patient reports his chest pressure has abated, and there is a significant reduction in ST segment elevation. His heart rate has increased to 70/minute.
The patient is stented and has an unremarkable recovery.
Many practitioners neglect to consider that “bradycardia” (heart rate of less than 60 beats/minute in an adult) may not be negative. In the present case, the cause of sinus bradycardia was likely due to increased parasympathetic tones and/or ischemia. The important thing to consider is with diminished coronary blood flow, a slow heart rate that supports perfusion beats an atropine-induced tachycardia. Tachycardia in this case might worsen ischemia and extend an infarct. Employing carefully titrated NTG therapy was sensible and, considering the observed response, physiologic.
The decision to accelerate a slower heart rate should always be made based on “inadequate perfusion,” whether it be systemic or coronary in nature. The half-life of IV NTG makes its careful titration relatively safe in the face of adequate systemic blood flow (adequate cardiac output). In this case, administering IV atropine had a potential for a worsened outcome for this patient. “Bradycardia” is thought to be “protective” in many patients having inferior-wall (STEMI) MI’s.